Kansas, 2006

Tornado and Hail in Kansas, August 25, 2006

August 25, 2006 · NWS ICT · 26 events in 10 counties and zones

14 thunderstorm wind, 10 hail, 1 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$453,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 25, 2:27 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 25, 2:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT FRI AUG 25 2006

.DISCUSSION...
CONCERNS THIS PACKAGE ARE SEVERE WEATHER CHANCES THIS EVENING...THEN
HEAVY RAINFALL TONIGHT INTO THE WEEKEND.

THIS EVE AND TONIGHT:
SURFACE BOUNDARY/TROF CURRENTLY EXTENDS FROM NEAR PTT-HUT TO JUST
NORTH OF EMP.  LATEST ANALYSIS SHOWS THAT SURFACE DEWPOINTS JUST
NORTH OF THE BOUNDARY HAVE CREEPED BACK TO NEAR 70 IN SLN/RSL WHICH
WOULD SUGGEST MAIN FRONT IS STILL NORTH OF THIS AREA. MID LAYER
COOLING ACROSS NW KS HAS LEAD TO TSRA ERUPTING NEAR GLD.  THIS MID
LEVEL COOLING AND UPPER LEVEL DIFFLUENCE MOVES INTO CEN KS AS THE
LATE AFTERNOON/EARLY EVENING PROGRESSES.  THE MID LEVEL ENERGY WILL
HELP ERODE THE CAP IN PLACE ACROSS THE AREA ENOUGH FOR SHRA/TSRA TO
DEVELOP INITIALLY ACROSS CEN KS. 0-6KM SHEAR OF 30-40KT AND MUCAPES
OF 2000-3000 J/KG SUGGEST THAT ANY STORM THAT DOES DEVELOP COULD
HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT APPEARS TO BE
LARGE HAIL. SO WILL KEEP THIS WORDING IN THE GRIDS AND ZONES.

AS THE EVENING/OVERNIGHT PROGRESSES...THE THREAT TURNS TO A HEAVY
RAINFALL AS 850-700H FN-CONVERGENCE AND WARM ADVECTION INCREASES
OVER THE TOP OF THE BOUNDARY. UPPER DIFFLUENCE FROM THE RIGHT REAR
QUADRANT OF THE UPPER LEVEL JET ALSO HELPS WITH EFFICIENT RAINFALL
PRODUCTION AS PW VALUES REMAIN HIGH. FLASH FLOOD GUIDANCE VALUES IN
CEN KS ARE LOW DUE TO RECENT HEAVY RAINS...SO HAVE GONE WITH A FLOOD
WATCH FOR AREAS GENERALLY NORTH OF A KINGMAN- WICHITA-COTTONWOOD
FALLS LINE FOR THIS FLOODING POTENTIAL.

SAT AND SAT NIGHT:
SHRA/TSRA WILL PROBABLY BE ONGOING FOR THE START OF SAT AS LOW LEVEL
BOUNDARY REMAINS STATIONARY ACROSS SRN KS...WITH 850H BOUNDARY
DRAPED A LITTLE FURTHER NORTH ACROSS CEN KS. FN-CONVERGENCE AND
UPPER LEVEL DIFFLUENCE REMAINS ACROSS THE AREA. SO WILL KEEP FLOOD
WATCH GOING AT LEAST UNTIL NOON. LOW LEVEL BOUNDARY REMAINS DRAPED
ACROSS SRN/SERN KS FOR THE LATE AFTERNOON ON SAT. AMOUNT OF
SUNSHINE/HEATING WILL PLAY A KEY FACTOR ON WHETHER TSRA WILL
REDEVELOP ALONG THIS BOUNDARY.  CURRENT MODELS SUGGEST INSTABILITY
WILL AGAIN POOL JUST SOUTH OF THE BOUNDARY WITH CLOUDS THINNING SOME
FOR REDEVELOPMENT OF TSRA ACROSS SRN KS.

WIDESPREAD TSRA REDEVELOPMENT WILL PROBABLY HOLD OFF UNTIL THE
EVENING AND OVERNIGHT HOURS SAT AS WARM ADVECTION AND LOW LEVEL JET
INCREASES AGAIN ACROSS SRN KS. ANOTHER MID LEVEL JET STREAK ALSO AID
IN UPPER LEVEL DIFFLUENCE ACROSS THE AREA FOR ANOTHER CHANCE FOR
EFFICIENT RAINFALL AND A HEAVY RAIN THREAT.  WILL NOT GO WITH A
FLOOD WATCH FOR THIS FRAME AS HEAVY RAIN THREAT LOOKS FURTHER SOUTH
THAN CURRENT PATH. BUT DEPENDING ON WHAT HAPPENS TONIGHT...LATER
SHIFTS MAY HAVE TO LOOK AT THIS MORE CLOSELY.

SUN:
SHRA/TSRA EXPECTED TO ONGOING AGAIN ALONG THE KS/OK BORDER EARLY
MON.  NOT ALOT OF CONFIDENCE FOR THIS TIME FRAME AS TIMING OF MAIN
SHORTWAVE IN THE PACIFIC NORTHWEST IS IN DOUBT. BUT LOW LEVEL
BOUNDARY WILL REMAIN PARKED ACROSS SRN KS...WITH CHANCE POPS IN MOST
LOCATIONS AS ANY WEAK IMPULSE WILL LEAD TO SHRA/TSRA REDEVELOPING.

MON:
MODELS DIFFER ON TIMING OF OF PRECIP FINALLY MOVING OUT OF THE AREA
SOME TIME ON MON.  LATEST MODEL RUNS ARE A LITTLE SLOWER WITH MAIN
SHORTWAVE IN THE PACIFIC NW FINALLY MOVES ACROSS THE AREA.  LATEST
WATER VAPOR IMAGERY SUGGESTS SHORTWAVE IS A LITTLE DEEPER THAN THE
MODELS SUGGEST...SO SLOWER SOLUTION SEEMS LIKE THE WAY TO GO.  SO
WILL KEEP POPS ACROSS MOST LOCATION THROUGH MON AFTERNOON AS
SHORTWAVE COMES OUT DEEPER AND SLOWER.

WILL TAPER OFF POPS IN MOST LOCATIONS EXCEPT SERN KS FOR MON
NIGHT...AS SUBSIDENCE HELPS PUSH PRECIP CHANCES EAST OF THE AREA.

TUE-FRI:
WILL LINGER SOME SLIGHT POPS IN EXTREME SERN KS EARLY ON TUE...AS
THINGS BEGIN TO DRY OUT ACROSS THE AREA. OTHERWISE...MED RANGE
MODELS CONTINUE TO BUILD THE SURFACE HIGH PRESSURE INTO KS FROM THE
NORTH FOR THIS TIME FRAME.  SO WILL SEE SOME DRY DAYS WITH NEAR
NORMAL TEMPS. WITH RIDGE IN CONTROL...NOT MUCH IN THE WAY OF
SENSIBLE WEATHER TO WORRY ABOUT.  WILL START TO WARM UP TEMPS ON
FRI...AS RIDGE MOVES TO THE EAST OF THE AREA AS TROF IN WRN KS
DEVELOPS INCREASING THE WARM AIR RETURN ACROSS KS.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  83  66  83 /  90  60  60  50
HUTCHINSON      67  81  65  82 /  90  60  50  50
NEWTON          67  82  66  82 /  90  60  50  50
ELDORADO        68  84  67  83 /  80  60  60  60
WINFIELD-KWLD   70  85  67  83 /  80  60  60  60
RUSSELL         63  78  62  80 /  90  50  30  40
GREAT BEND      64  79  62  81 /  90  60  40  40
SALINA          65  80  64  81 /  90  60  40  50
MCPHERSON       66  81  65  82 /  90  60  50  50
COFFEYVILLE     72  89  69  84 /  60  60  70  60
CHANUTE         71  84  68  83 /  80  70  70  60
IOLA            70  84  68  83 /  80  70  70  60
PARSONS-KPPF    72  86  69  84 /  70  60  70  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL NOON SATURDAY FOR KSZ032-033-047>053-067>069-
082-083.

&&
Hazardous weather outlook, Aug 25, 10:43 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1143 AM CDT FRI AUG 25 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261745-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1143 AM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A SLOW SOUTHWARD
MOVING COLD FRONT. SOME OF THE STORMS WILL BE SEVERE WITH THE
POTENTIAL FOR GOLFBALL OR LARGER HAIL...DAMAGING WINDS AND
LOCALIZED FLOODING. THE AREA GREATEST AT RISK FOR SEVERE
THUNDERSTORMS WILL BE NORTHWEST OF A LINE FROM EUREKA TO
WICHITA...TO ANTHONY DURING THE LATE AFTERNOON AND EVENING HOURS.
THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT WITH
LOCALIZED FLOODING POSSIBLE DUE TO SOME TRAINING OF THUNDERSTORM
ACTIVITY.

ADDITIONALLY...HEAT INDICES WILL RANGE FROM AROUND 100 TO 104
DEGREES THIS AFTERNOON ACROSS SOUTHERN KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH MONDAY.
DEPENDING ON WHERE THE COLD FRONT IS LOCATED OVER THE WEEKEND...
FLOODING POTENTIAL COULD INCREASE...ESPECIALLY IF A GIVEN AREA
RECEIVES MULTIPLE ROUNDS OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AFTERNOON AND
EVENING...GENERALLY NORTHWEST OF A LINE FROM EUREKA TO WICHITA TO
ANTHONY. REPORTS OF HEAVY RAINFALL OR FLOODING WOULD BE
APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

PH/CJ

In the hours before

Special weather statement, Aug 25, 2:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT FRI AUG 25 2006

KSZ092-252130-
SUMNER-
343 PM CDT FRI AUG 25 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SUMNER COUNTY...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF SOUTH HAVEN...OR 20 MILES
SOUTH OF WELLINGTON...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB

The radar

The Wichita radar (KICT), 78 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 10 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Cowley

When
August 25, 3:00 PM CST
Where
Cowley County, 5 mi E of Arkansas City
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
37.067, -96.967

A severe thunderstorm destroyed a large hay shed and damaged another. Several limbs were downed, along with a window blown out of a farmhouse. The damage was fairly isolated. Information courtesy of the Arkansas City Traveler.

Hail, Greenwood

When
August 25, 4:55 PM CST
Where
Greenwood County, 3 mi NE of Fall River
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.633, -96.000

Thunderstorm Wind, Chautauqua

When
August 25, 5:09 PM CST
Where
Chautauqua County, 6 mi E of Cedar Vale
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -96.383

The strong winds stripped siding from a house.

Hail, Wilson

When
August 25, 5:21 PM CST
Where
Wilson County, 2 mi W of Coyville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.683, -95.933

Occurred along with 50 mph winds.

Hail, Woodson

When
August 25, 5:29 PM CST
Where
Woodson County, 6 mi SE of Toronto
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.733, -95.867

Hail, Ellsworth

When
August 25, 5:38 PM CST
Where
Ellsworth County, 7 mi NE of Ellsworth
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.800, -98.133

Thunderstorm Wind, Wilson

When
August 25, 5:40 PM CST
Where
Wilson County, 2 mi S of Buffalo
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.667, -95.700

Thunderstorm Wind, Chautauqua

When
August 25, 5:45 PM CST
Where
Chautauqua County, 2 mi E of Hale
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
37.233, -95.983

A barn was completely destroyed, and two large cedar trees were uprooted.

Thunderstorm Wind, Wilson

When
August 25, 5:45 PM CST
Where
Wilson County, Benedict
Measured
65 kt (75 mph) estimated gust
Reported by
STORM CHASER
Coordinates
37.633, -95.733

Several trees and tree limbs were downed in and around the Benedict area.

Hail, Wilson

When
August 25, 5:47 PM CST
Where
Wilson County, Buffalo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -95.700

Hail, Wilson

When
August 25, 6:14 PM CST
Where
Wilson County, 4 mi NE of Altoona
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.550, -95.617

Thunderstorm Wind, Wilson

When
August 25, 6:14 PM CST
Where
Wilson County, 4 mi NE of Altoona
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.550, -95.617

Hail, Ellsworth

When
August 25, 6:25 PM CST
Where
Ellsworth County, 8 mi N of Ellsworth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -98.233

Tornado, Ellsworth

When
August 25, 6:28 PM CST to 6:29 PM CST
Where
Ellsworth County, 5 mi NE of Ellsworth
Rating
F0
Path length
0.5 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
38.783, -98.167

Touched down briefly in open country.

Hail, Saline

When
August 25, 6:52 PM CST
Where
Saline County, 1 mi N of Brookville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -97.867

Funnel Cloud, Saline

When
August 25, 6:52 PM CST
Where
Saline County, 1 mi N of Brookville
Reported by
TRAINED SPOTTER
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

A rotating wall cloud was observed.

Thunderstorm Wind, Montgomery

When
August 25, 6:54 PM CST
Where
Montgomery County, Cherryvale
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.267, -95.550

Thunderstorm Wind, Labette

When
August 25, 7:00 PM CST
Where
Labette County, 5 mi NNW of Mound Vly
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -95.450

Thunderstorm Wind, Montgomery

When
August 25, 7:00 PM CST
Where
Montgomery County, Independence
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -95.717

A severe thunderstorm produced extensive power pole and tree damage across primarily western portions of Independence. An estimated 80 power poles were damaged or downed along a five-mile stretch on Peter Pan Road, knocking out power to an estimated 6,500 customers. Shortly after the storm, several motorists were stranded between the downed electrical lines and poles. Highways 160 and 75 through Independence were closed through the 26th due to the downed poles and lines. Information courtesy of the Independence Daily Reporter.

Thunderstorm Wind, Montgomery

When
August 25, 7:07 PM CST
Where
Montgomery County, 3 mi N of Coffeyville
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.083, -95.633

Thunderstorm Wind, Montgomery

When
August 25, 7:14 PM CST
Where
Montgomery County, Coffeyville Arpt
Measured
54 kt (62 mph) measured gust
Property damage
$200,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.100, -95.567

Measured by ASOS equipment at the airport. Some damage was reported in and around the city of Coffeyville. The roof was blown off the historic 125-year-old Brown Furniture building, which suffered a near total loss of inventory. Some roof and canopy damage also occurred at Bordertown Convenience Store. Information courtesy of the Coffeyville Journal.

Hail, Saline

When
August 25, 7:30 PM CST
Where
Saline County, 2 mi SSE of Salina
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -97.583

Thunderstorm Wind, Labette

When
August 25, 7:40 PM CST
Where
Labette County, 2 mi S of Altamont
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.167, -95.300

Trees were uprooted.

Hail, Reno

When
August 25, 7:47 PM CST
Where
Reno County, 2 mi NE of Hutchinson
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.083, -97.883

Thunderstorm Wind, Chautauqua

When
August 25, 9:30 PM CST
Where
Chautauqua County, 7 mi E of Chautauqua
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.017, -96.050

A wind mill and some storage sheds were destroyed. Also, numerous trees were uprooted.

Thunderstorm Wind, Chautauqua

When
August 25, 9:30 PM CST
Where
Chautauqua County, 1 mi E of Chautauqua
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.017, -96.167

Numerous tree were uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528727, 5528586, 5528587, 5528588, 5528589, 5528590, 5528656, 5528657, 5528658, 5528659, 5528660, 5528661, 5528662, 5528663, 5528664, 5528665, 5528666, 5528667, 5528668, 5528669, 5528670, 5528671, 5528672, 5528673, 5528674, 5528675.